Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 53, NWS Duluth, MN

August 14, 2021

NWS Duluth, MN issued this small craft advisory at Aug 14, 2021, 3:15 PM CDT. It took effect at Aug 15, 2021, 10:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2021, 3:15 PM CDT (20:15 UTC)
In effect from
Aug 15, 2021, 10:00 AM CDT
Expired
Aug 15, 2021, 10:00 PM CDT
In force
12 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

444 
WHUS73 KDLH 142015
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
315 PM CDT Sat Aug 14 2021

LSZ140>143-150815-
/O.NEW.KDLH.SC.Y.0053.210815T1700Z-210816T0300Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
315 PM CDT Sat Aug 14 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 10 PM CDT SUNDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and waves
  2 to 4 ft expected.

* WHERE...Grand Portage to Grand Marais MN, Grand Marais to 
  Taconite Harbor MN, Taconite Harbor to Silver Bay Harbor MN 
  and Silver Bay Harbor to Two Harbors MN.

* WHEN...From noon to 10 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
4 follow-up statements
195 
WHUS73 KDLH 150324
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1024 PM CDT Sat Aug 14 2021

LSZ140>143-151530-
/O.CON.KDLH.SC.Y.0053.210815T1700Z-210816T0300Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
1024 PM CDT Sat Aug 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TO 10 PM CDT
SUNDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and
  waves 2 to 4 ft expected.

* WHERE...Taconite Harbor to Silver Bay Harbor MN, Silver Bay 
  Harbor to Two Harbors MN, Grand Portage to Grand Marais MN and 
  Grand Marais to Taconite Harbor MN.

* WHEN...From noon to 10 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

BJH
786 
WHUS73 KDLH 150854
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
354 AM CDT Sun Aug 15 2021

LSZ121-144>148-150-152100-
/O.EXB.KDLH.SC.Y.0053.210815T2100Z-210816T0300Z/
Chequamegon Bay-Bayfield to Oak Point WI-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
354 AM CDT Sun Aug 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt.

* WHERE...Portions of Lake Superior. 

* WHEN...From 4 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140>143-152100-
/O.EXT.KDLH.SC.Y.0053.210815T1500Z-210816T0300Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
354 AM CDT Sun Aug 15 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO
10 PM CDT THIS EVENING...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 2 to 4 ft expected.

* WHERE...Taconite Harbor to Silver Bay Harbor MN, Silver Bay 
  Harbor to Two Harbors MN, Grand Portage to Grand Marais MN and 
  Grand Marais to Taconite Harbor MN.

* WHEN...From 10 AM this morning to 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
949 
WHUS73 KDLH 151943
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
243 PM CDT Sun Aug 15 2021

LSZ140>143-160300-
/O.CON.KDLH.SC.Y.0053.000000T0000Z-210816T0300Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
243 PM CDT Sun Aug 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 2 to 4 ft expected.

* WHERE...Taconite Harbor to Silver Bay Harbor MN, Silver Bay 
  Harbor to Two Harbors MN, Grand Portage to Grand Marais MN and 
  Grand Marais to Taconite Harbor MN.

* WHEN...From 10 AM this morning to 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ121-144>148-150-160300-
/O.CON.KDLH.SC.Y.0053.210815T2100Z-210816T0300Z/
Chequamegon Bay-Bayfield to Oak Point WI-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
243 PM CDT Sun Aug 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt.

* WHERE...Portions of Lake Superior.

* WHEN...From 4 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
514 
WHUS73 KDLH 160259
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
959 PM CDT Sun Aug 15 2021

LSZ140>143-160400-
/O.EXP.KDLH.SC.Y.0053.000000T0000Z-210816T0300Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
959 PM CDT Sun Aug 15 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

Winds will continue to decrease through the overnight hours
leading to a decrease in wave height. 

$$

LSZ121-144>148-150-160400-
/O.EXP.KDLH.SC.Y.0053.000000T0000Z-210816T0300Z/
Chequamegon Bay-Bayfield to Oak Point WI-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
959 PM CDT Sun Aug 15 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

Winds will continue to decrease through the overnight hours
leading to a decrease in wave height.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Aug 14, 12:21 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 14, 12:21 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1221 PM CDT Sat Aug 14 2021

.DISCUSSION...(Today through Friday)
Issued at 406 AM CDT Sat Aug 14 2021

Summary: Dry and gusty conditions are expected this weekend with
temperatures warming today and Sunday. Near-critical fire weather
conditions are expected with gusty winds and low relative
humidity. The pattern will become more active by midweek when
rain and storm chances return.

High pressure will gradually slide eastward from northwest Iowa
into the Great Lakes Sunday. Southerly return flow will develop
today and push temps a little warmer with highs in the middle 70s
to upper 80s. Temps will be a little cooler along the North Shore
from Silver Bay to Grand Portage. Relative humidity this
afternoon will dip to the 20 to 40 percent range, driest over
Minnesota. Gusty south winds are expected, as well. As a result,
near-critical fire weather conditions are expected over our
Minnesota areas this afternoon. A low-level jet will develop
tonight and convergence along the northern edge of the jet may be
sufficient to produce widely scattered showers, mainly over
portions of west-central MN. Think the chance of sprinkles in our
area is less than 10 percent. Temperatures trend a bit warmer
Sunday with highs in the low 80s in interior north-central
Wisconsin to the low 90s in north-central Minnesota. Near-
critical fire weather conditions are expected again with low RH
and gusty winds. Continued warm on Monday with near-critical fire
weather conditions possible.

A pattern shift is forecast starting as early as Tuesday. An
upper-level trough will dig into western Canada and the Pacific
Northwest by Tuesday morning. Model guidance diverges in handling
the troughs eastward propagation through the end of next week
smearing the timing of impulses and rain chances. More meridional
and southwesterly flow aloft will bring Pacific moisture into the
Upper Midwest and set the stage for rain chances to return. At
this time, the best window for precipitation will be Friday as the
trough axis rotates through the Upper Midwest. Scattered to
isolated showers and storms are possible as early as Tuesday night
over our western areas. If one were to accept the model guidance
verbatim, there is a potential for the rain late next week to
improve our drought conditions across the region. However, with
the persistent dry weather and overly wet model trends over the
past 2 months (both in coverage of rain and quantity), I remain
skeptical of widespread rainfall until we get a bit closer the the
time of the event.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1220 PM CDT Sat Aug 14 2021

VFR conditions throughout the forecast period. Gusty winds out of
the southwest are expected to pick up this afternoon and subside
after sunset. This evening a low level jet will move across the
region and induce some low level winds shear at DLH/HIB. There is a
chance for some isolated rain showers tomorrow morning near BRD but
given how dry it has been and the weak signal in the models,
confidence is not high enough to include it in the TAF.
Additionally, stronger wind gusts will be expected tomorrow with
speeds in excess of 20 kts at times out of the south southwest.

&&

.MARINE...
Issued at 406 AM CDT Sat Aug 14 2021

High pressure centered over the middle Mississippi River Valley
will push eastward into the central Great Lakes by Sunday morning
and farther east by Monday. West and southwest winds are expected
today as return flow develops over the region. Winds may be gusty
over the lake and choppy waves are possible, which may create
uncomfortable conditions for operators of smaller boats. Winds
will be a little stronger Sunday with gusts of 15 to 20 knots
possible during the afternoon and early evening. If winds trend
much stronger with subsequent forecasts, Small Craft Advisories
may eventually be needed Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  81  59  88  62 /   0   0   0   0
INL  84  56  92  65 /   0   0   0  10
BRD  87  59  89  62 /   0   0  10   0
HYR  80  55  86  56 /   0   0   0   0
ASX  82  60  90  61 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Huyck
AVIATION...Britt
MARINE...Huyck
Hazardous weather outlook, Aug 14, 3:48 AM CDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
348 AM CDT Sat Aug 14 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-150900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
348 AM CDT Sat Aug 14 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Near-critical fire weather conditions are expected today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near-critical fire weather conditions are expected Sunday and
Monday.

Thunderstorm chances return to the forecast starting Tuesday night
and lasting through the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed tonight.

LSZ121-140>148-150-150900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
348 AM CDT Sat Aug 14 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 14, 1:14 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Duluth MN
114 PM CDT Sat Aug 14 2021

MNZ010>012-018>021-025-026-033>038-142015-
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-
Including the cities of International Falls, Ely, Isabella,
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker,
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth,
Pine City, and Hinckley
114 PM CDT Sat Aug 14 2021

...NEAR-CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY
EVENING FOR PORTIONS OF CENTRAL AND NORTHEAST MINNESOTA DUE TO
LOW RELATIVE HUMIDITY AND GUSTY WINDS...

Dry conditions and gusty winds will lead to near-critical fire
weather conditions today. South and southwest winds of 5 to 15 mph
with gusts of 20 to 25 mph are forecast for this afternoon and
early evening. Minimum relative humidity values of 20 to 35
percent are also expected. Together, these conditions could lead
to the rapid spread of fires. Please check burning restrictions
and fire danger before burning.

For more information on burning restrictions for Minnesota, see
www.dnr.state.mn.us/forestry/fire/firerating_restrictions.html.

LE
Special weather statement, Aug 14, 1:16 PM CDT, 1 hour 59 minutes before
Special Weather Statement...UPDATED
National Weather Service Duluth MN
116 PM CDT Sat Aug 14 2021

MNZ010>012-018>021-025-026-033>038-150115-
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-
Including the cities of International Falls, Ely, Isabella,
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker,
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth,
Pine City, and Hinckley
116 PM CDT Sat Aug 14 2021

...NEAR-CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY
EVENING FOR PORTIONS OF CENTRAL AND NORTHEAST MINNESOTA DUE TO
LOW RELATIVE HUMIDITY AND GUSTY WINDS...

Dry conditions and gusty winds will lead to near-critical fire
weather conditions today. South and southwest winds of 5 to 15 mph
with gusts of 20 to 25 mph are forecast for this afternoon and
early evening. Minimum relative humidity values of 20 to 35
percent are also expected. Together, these conditions could lead
to the rapid spread of fires. Please check burning restrictions
and fire danger before burning.

For more information on burning restrictions for Minnesota, see
www.dnr.state.mn.us/forestry/fire/firerating_restrictions.html.

LE

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.